New Jersey, 2013

Damaging Winds and Lightning Strike in New Jersey, May 11, 2013

May 11, 2013 · NWS PHI · 5 events in 4 counties and zones

A line of thunderstorms preceding a cold front during the afternoon of the 11th caused isolated wind damage, mainly in the northern part of New Jersey. Lightning strikes caused power outages in southeastern New Jersey.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A line of thunderstorms preceding a cold front during the afternoon of the 11th caused isolated wind damage, mainly in the northern part of New Jersey. Lightning strikes caused power outages in southeastern New Jersey.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 11, 2:07 PM EST, 3 minutes earlier.

Area forecast discussion, May 11, 2:07 PM EST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
307 PM EDT SAT MAY 11 2013

.SYNOPSIS...
A STRONG COLD FRONT IN CENTRAL PENNSYLVANIA WILL CROSS OUR REGION
TONIGHT. HIGH PRESSURE IN THE CENTRAL PLAINS SUNDAY WILL SLOWLY
SLIDE TOWARD THE EAST COAST TUESDAY. A STRONG WARM FRONT ALONG THE
OHIO PENNSYLVANIA BORDER WEDNESDAY WILL MOVE INTO THE MID ATLANTIC
STATES THURSDAY WITH AN EVENTUAL COOL FRONTAL PASSAGE NEXT FRIDAY OR
SATURDAY.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
AN AREA OF LOW PRESSURE ACROSS SOUTHEASTERN CANADA WILL STRENGTHEN
SOME. ITS ASSOCIATED STRONG COLD FRONT WILL GRADUALLY ARRIVE INTO
OUR AREA LATER THIS AFTERNOON. A GENERAL LULL IN THE PRECIPITATION
IS OCCURRING AT MIDDAY, HOWEVER ADDITIONAL DEVELOPMENT IS EXPECTED
AS SHORT WAVE ENERGY TO OUR SOUTHWEST TRACKS NORTHEASTWARD. SOME
ADJUSTMENTS TO THE POPS WERE MADE BASED ON TRENDS. THE HOURLY
TEMPERATURES ARE GENERALLY WARMER INLAND, WITH TEMPERATURES CLOSER TO
THE COAST RISING A BIT SLOWER DUE TO EARLIER CONVECTION. AS A
RESULT, SOME ADJUSTMENTS WERE NEEDED.

OTHERWISE, LARGE SCALE ASCENT IS FORECAST TO INCREASE THROUGH THE
AFTERNOON AS AN AMPLIFYING UPPER-LEVEL TROUGH APPROACHES FROM THE
WEST. THIS WILL COMBINE WITH BUILDING INSTABILITY TO GENERATE
SCATTERED THUNDERSTORMS THROUGH THE AFTERNOON. SUBTLE SHORT WAVES
WITHIN THE SOUTHWESTERLY FLOW SHOULD HELP TO ENHANCE THE LARGE SCALE
LIFT AND CONVERGENCE. THE OVERALL INSTABILITY WILL BE DRIVEN BY HOW
MUCH SUNSHINE OCCURS, HOWEVER IT WILL NOT TAKE MUCH GIVEN DEW POINTS
MOSTLY IN THE LOW TO MID 60S. A PRE-FRONTAL TROUGH COULD HELP FOCUS
MORE DEVELOPMENT. THE STORMS WILL BE DEVELOPING WITHIN A
STRENGTHENING MID LEVEL WIND FIELD AND WITH THIS FLOW MOSTLY FROM
THE SOUTHWEST, ENOUGH SHEAR SHOULD PROMOTE SOME STORM ORGANIZATION
IN THE FORM OF LINE SEGMENTS AND/OR CLUSTERS. AS A RESULT, LOCALLY
STRONG WIND GUSTS WILL BE POSSIBLE WITH STRONGER CONVECTIVE ELEMENTS
AND A SEVERE STORM CANNOT BE RULED OUT ESPECIALLY ACROSS THE
SOUTHERN ZONES. IT APPEARS THE MID LEVEL LAPSE RATES ARE NOT IDEAL,
THEREFORE IF HAIL WERE TO OCCUR WITH MORE ROBUST CELLS IT WILL
PROBABLY BE SUB-SEVERE. SINCE THE COVERAGE OF STRONGER STORMS IS
LESS CERTAIN ATTM, WE DID NOT ADD ENHANCED WORDING TO THE FORECAST
BUT THERE IS A MENTION IN THE HAZARDOUS WEATHER OUTLOOK. PW VALUES
AROUND AN INCH WILL ALSO LEAD TO BRIEF HEAVY RAIN.

AS THE BOUNDARY LAYER WARMS, THE SOUTHERLY FLOW SHOULD INCREASE SOME
AS MIXING DEEPENS A BIT. NO MAJOR CHANGES WERE MADE TO THE HIGH
TEMPERATURES ATTM.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
THE COLD FRONT IS EXPECTED TO BE CROSSING OUR REGION DURING THE
EVENING AND OVERNIGHT HOURS. SCATTERED SHOWERS AND ANY
ISOLATED/SCATTERED T-STORMS WILL GRADUALLY DIMINISH FROM WEST TO
EAST ACROSS THE FORECAST AREA. WINDS WILL BECOME MORE WESTERLY AND
THEN NORTHWESTERLY DURING THE OVERNIGHT HOURS, WITH A COOLER AND
DRIER AIRMASS SETTLING ACROSS THE REGION. DEWPOINTS ARE FORECAST TO
FALL THROUGH THE 40S BY DAYBREAK SUNDAY, AND LOW TEMPERATURES ARE
EXPECTED TO DROP INTO THE COOL LOWER TO MIDDLE 50S ACROSS MUCH OF
THE REGION. A BLEND OF MET AND MAV GUIDANCE WAS USED FOR OVERNIGHT
TEMPERATURES AND DEWPOINTS.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
DRAFT TO BE UPDATED BETWEEN 330 AND 345PM.

500 MB: A HIGH AMPLITUDE POSITIVELY TILTED COLD TROUGH DOWN THROUGH
THE OHIO VALLEY SUNDAY NIGHT MOVES EAST ACROSS THE MID ATLANTIC
STATES MONDAY NIGHT WITH STRONG RIDGING TO FOLLOW DURING MID WEEK.
MODEL CONFLICT DEVELOPS TOWARD NEXT WEEKEND...CREATING UNCERTAINTY
WHETHER THE 00Z-12Z/11 ECMWF VERSION - STRONG WARM RIDGE...OR THE
00Z-12Z/11 GEFS DEVELOPMENT OF A WEAK TROUGH...PREVAILS HERE IN THE
MID ATLANTIC STATES.

CALENDAR DAY AVERAGE TEMPERATURES: JUST AS THE WARMING MONTHLY MAY
AVERAGE TEMPERATURE THROUGH THE 11TH WAS CLOSING IN ON NEAR NORMAL
SOUTH OF KPHL AND 1 TO 3 DEGS ABOVE NORMAL NORTH OF KPHL...A SHARP
COOL DOWN OCCURS. TEMPERATURES SHOULD AVERAGE 10 TO 14 DEGREES
BELOW NORMAL MONDAY AND TUESDAY WITH FROST POTENTIAL NE PA MONDAY
MORNING AND FAR MORE WIDESPREAD TUESDAY MORNING IN THE SUBURBS...EVEN
DOWN INTO NE MD AND S DE. NEAR RECORD LOWS POSSIBLE MONDAY AND ESPECIALLY
TUESDAY MORNING. THEREAFTER...IT WARMS TO ABOUT 5 TO 8 DEGREES ABOVE
NORMAL THURSDAY AND PROBABLY FRIDAY...GREATER UNCERTAINTY THEREAFTER
AS ALLUDED TO AT THE END OF THE 500 MB SECTION ABOVE BUT THE 12Z GFS
HAS TRENDED TO WARMER THAN NORMAL TEMPS CONTINUING INTO THE WEEKEND.

THE DAILIES BELOW /INTERPRETATION OF MULTI MODEL ESSENCE-NOT EVERY
POSSIBLE SOLUTION LISTED/...

THE FORECAST FOR MONDAY AND TUESDAY IS 50 50 BLEND OF THE 12Z/11
NAM/GFS MAV/METMOS WITH TEMP CHECKS AGAINST THE RGEM/NAM/ECMWF 2M
TEMPS AND POPS ADDING A 30 PERCENT BLEND FROM THE 09Z/11 SREF.

THE PERIOD WEDNESDAY-SATURDAY IS ALMOST EXCLUSIVELY THE 15Z/11 HPC
GRIDDED ELEMENTS WITH A 50 50 BLEND OF THE 12Z/11 GFS MEXMOS FOR
TEMPS.  HPC POPS MAY BE MODIFIED IF THE 12Z/11 MASS FIELDS OF THE
ECMWF CYCLICALLY SUGGEST AN ADJUSTMENT WITH SUPPORT FROM THE 12Z/11
GEFS 6 HR POPS FOR .05.

HAZARDS: FREEZE FROST POTENTIAL APPEARS TO BE THE FOREMOST CONCERN...
FIRST FOR NE PA MONDAY MORNING AND MUCH MORE WIDESPREAD FOR
TUESDAY MORNING. ITS ALREADY MENTIONED IN THE POCONOS WHERE
FREEZING TEMPS MAY OCCUR...BUT WILL ADD IT TO MUCH OF THE
COUNTRYSIDE OF PA/NJ IN THE 4PM HWO WHERE BELIEVE THERE IS
ADVISORY POTENTIAL.

MONDAY...WNW G15-20 MPH AND A NICE DAY. P/S AND DEFINITELY COOLER
THAN SUNDAY WITH TEMPS AT LEAST 10 DEGS BELOW NORMAL. MIGHT BECOME
MO CLOUDY MID OR LATE AFTN WITH AN ISOLATED COLD TROUGH ALOFT
INSTABILITY SHOWER. VERY LARGE 925-700MB LAPSE RATES OF 8-9C/KM. KI
ONLY AROUND 18C. POPS IN THE POCS LATE IN THE DAY.

TUESDAY...WNW WIND G10-15 MPH AND ANOTHER NICE DAY. P/S AND COOL! AT
LEAST 10 DEGS BELOW NORMAL.

WEDNESDAY...WAA SSW WIND G15 MPH.  STILL A NICE M/SUNNY DAY!  WAA
SHOWERS/SCT TSTMS POSSIBLE AT NIGHT? 00Z/11 EC/GFS FLAG POTENTIAL FOR
LATE NIGHT SEE TEXT (HAIL?) STRONG ELEVATED CONVECTION DELMARVA OR
EVEN KABE-KBLM SOUTH WITH TT 52-54 AND SWI -2 TO -4. 06Z/11 GFS
200-400J MLCAPE.  NOT TOO BAD FOR THE MIDDLE OF THE NIGHT. MODELED
MARGINAL FOR SVR 0-6KM BULK SHEAR. FOR NOW RAN WITH THE HPC POPS
FOR WED NIGHT. TIMING OF CONVECTION WED NIGHT A LITTLE UNCERTAIN.

THURSDAY...WARMEST DAY OF THE WEEK?  POTENTIALLY 5 TO 10 DEGREES
ABOVE NORMAL.  CHANCE OF SHOWERS EARLY AND A BIT MURKY BUT BECOMING
P-M/SUNNY DURING THE AFTN.  W WIND G 15 MPH.  CHANCE LATE DAY OR
EVENING STRONG TSTMS DELMARVA WHERE 00Z/11 EC/GFS STILL FLAG HIGHLY
UNSTABLE SEE TEXT ENVIRONMENT.  06Z/11 GFS 1400J MLCAPE AT 18Z/16
VCNTY KPHL.  AGAIN GFS MODELED 0-6KM BULK SHEAR WIND FIELDS MARGINAL
FOR SVR. AGAIN REMAINED WITH THE HPC POPS FOR THURSDAY. MUCH OF
THIS DAY SHOULD BE RAIN-FREE.

FRIDAY-SATURDAY...UNCERTAINTY .. PATTERN ALOFT AND OF COURSE AT THE
SURFACE IS WIDELY VARIANT IN THE 00Z/11 MODEL GUIDANCE. RELIED ON
HPC. OVERALL...VARIABLE CLOUDINESS. FOR NOW...THE 12Z GFS IS TRENDING
CLOSER TO THE CYCLICALLY CONSISTENT ECMWF.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

THIS AFTERNOON...VFR WITH LOCAL MVFR AS SHOWERS AND ISOLATED TO
SCATTERED THUNDERSTORMS INCREASE IN COVERAGE. THERE SHOULD BE ENOUGH
COVERAGE OF THUNDER AT TIMES, THEREFORE A MENTION WAS INCLUDED IN A
TEMPO GROUP AT ALL TERMINALS. LOCALLY HEAVY RAIN WILL BRIEFLY LOWER
THE VISIBILITY TO ABOUT 1-2SM. SOUTH TO SOUTHWEST WINDS AROUND 10
KNOTS, WITH SOME GUSTS TO NEAR 20 KNOTS.

TONIGHT...SHOWERS AND SOME THUNDERSTORMS WILL DIMINISH FROM WEST TO
EAST THROUGH MIDNIGHT. THEREFORE, ANY MVFR CEILINGS AND/OR
VISIBILITIES WILL IMPROVE TO VFR. MVFR COULD LAST AT KACY AND KMIV
FOR AWHILE ALTHOUGH CONFIDENCE IS LOW REGARDING THIS. SOUTHWEST
WINDS WILL BECOME WEST AND NORTHWEST GENERALLY 10 KNOTS OR LESS.
THE LIGHT ENOUGH WINDS COMBINED WITH GRADUAL CLEARING FROM WEST TO
EAST COULD RESULT IN SOME LOCAL FOG, ESPECIALLY IF ENOUGH DRYING
DOES NOT OCCUR.

SUNDAY...VFR. NORTHWEST WINDS 10-20 KNOTS WITH GUSTS TO NEAR 25
KNOTS.

OUTLOOK...
DRAFT: MAY BE UPDATED BETWEEN 330-345PM.

SUN NIGHT...VFR. POSSIBLE SCT-BKN CLOUDS NEAR 7000 FT AT SUNSET
OTHERWISE BECOMING CLEAR. NORTHWEST WINDS GUSTS UNDER 15 KT. HIGH
CONFIDENCE.

MON...VFR WITH CIGS NEAR 6000 FT IN THE AFTN/EVE AND SMALL POTENTIAL
FOR A SHOWER BETWEEN 21Z/13-02Z/14...THEN BECOMING CLEAR MON
NIGHT. WEST-NORTHWEST WINDS GUST 15-20 KT. CONFIDENCE: HIGH

TUE...VFR WITH ONLY SCT CLOUDS AOA 7000 FT IN THE AFTN AND A WNW
WIND GUST TO 10-15 KT. CONFIDENCE: HIGH.

WEDNESDAY...OVERALL VFR CIRRUS IN THE AFTN. SSW WIND G15-20 KT DURING
WED AFTN.

WED NIGHT...CIGS NEAR 5000 FT WITH A BAND OF SCT TO BKN SHOWERS/TSTMS
MOVING EWD WITH A STRONG WARM FRONT. S WIND.

CONFIDENCE: MODERATE ON SCENARIO BUT CONFIDENCE FOR THE FCST CIGS IS
BELOW AVERAGE. MVFR OR EVEN BRIEF IFR CONDS COULD DEVELOP LATE AT NIGHT.

THURSDAY...ANY MVFR CONDS TO START THE DAY IN LEFTOVER SHOWERS...
HAZE...FOG SHOULD BECOME VFR BKN CIGS NEAR 5000 FT DURING THE AFTN
WITH WEST WIND GUST 15 KT. CHANCE OF A STRONG LATE DAY TSTM?
CONFIDENCE: MODERATE.

&&

.MARINE...
A STRONG COLD FRONT WILL SWEEP ACROSS OUR REGION TONIGHT. THE
SOUTHERLY FLOW AHEAD OF THE FRONT IS FORECAST TO INCREASE SOME,
HOWEVER MILDER AIR OVER COOLER WATER SHOULD SOMEWHAT LIMIT THE
VERTICAL MIXING ESPECIALLY OUTSIDE OF CONVECTION. THE SEAS HAVE BEEN
SLOW TO BUILD, WITH THEM RUNNING ABOUT A FOOT LOWER THAN WAVEWATCH
GUIDANCE ESPECIALLY ACROSS THE NORTHERN WATERS. WE DO HOWEVER
ANTICIPATE THE SEAS TO BUILD SOME MORE GIVEN THE SOUTHERLY FLOW.
THEREFORE THE SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR OUR
ATLANTIC COASTAL WATERS THROUGH 22Z TODAY. A FEW GUSTS BETWEEN TO 25
KNOTS MAY OCCUR IN DELAWARE BAY, BUT WE DO NOT EXPECT THIS TO BE
WIDESPREAD OR PROLONGED. SOME THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING LOCALLY GUSTY WINDS THROUGH THIS EVENING.

FOLLOWING THE COLD FRONTAL PASSAGE TONIGHT, WINDS AND SEAS ARE
EXPECTED TO SUBSIDE ON OUR AREA WATERS AS THE FLOW BECOMES OFFSHORE.

OUTLOOK...
NO HEADLINES ANTICIPATED ATTM UNTIL POSSIBLY AN SCA SITUATION LATE
WED AFTN THROUGH THURSDAY MORNING.

AN UNSEASONABLY COLD AIR MASS WILL SETTLE IN LATER SUNDAY AND
ESPECIALLY MONDAY INTO TUESDAY. THIS COULD PROMPT AN SCA FOR
SUNDAY EVENING BUT NONE ATTM.

&&

.CLIMATE...
RECORD LOWS THAT APPEAR VULNERABLE TO BE EQUALED OR EXCEEDED MONDAY
AND TUESDAY MORNING.

5/13 MONDAY
TTN  39 1939 AND 1907
RDG  36 1996 AND 1976

5/14 TUESDAY
MPO 29 1938
PHL 40 1996
RDG 33 1996
ILG 36 1996 1940 1939

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR
     ANZ450>455.

&&

SYNOPSIS...DRAG  307P
NEAR TERM...GORSE
SHORT TERM...KLINE
LONG TERM...DRAG 307P
AVIATION...DRAG/GORSE 307P
MARINE...DRAG/GORSE 307P
CLIMATE...307P
Hazardous weather outlook, May 11, 3:52 AM EST, 10 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
452 AM EDT SAT MAY 11 2013

NJZ001-007>010-PAZ054-055-060>062-101-103-105-120900-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-WESTERN CHESTER-WESTERN MONTGOMERY-UPPER BUCKS-
452 AM EDT SAT MAY 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW
JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL
PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SOME THUNDERSTORMS TODAY AND THIS EVENING COULD BE STRONG WITH LOCALLY
GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SOME FROST IS POSSIBLE LATE MONDAY NIGHT AND EARLY TUESDAY
MORNING. IT IS POSSIBLE THAT SOME AREAS IN CARBON AND MONROE
COUNTIES WILL DROP BELOW FREEZING FOR A TIME EARLY TUESDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

DEZ001>004-MDZ008-012-015-019-020-NJZ012>024-026-027-PAZ070-071-102-
104-106-120900-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-MIDDLESEX-WESTERN MONMOUTH-
EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL OCEAN-SOUTHEASTERN BURLINGTON-
DELAWARE-PHILADELPHIA-EASTERN CHESTER-EASTERN MONTGOMERY-LOWER BUCKS-
452 AM EDT SAT MAY 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SOME THUNDERSTORMS TODAY AND THIS EVENING COULD BE STRONG WITH LOCALLY
GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ430-431-450>455-120900-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
452 AM EDT SAT MAY 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

SOME THUNDERSTORMS ON SATURDAY COULD PRODUCE LOCALLY GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, May 11, 12:39 PM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
139 PM EDT SAT MAY 11 2013

MDZ019-020-111830-
CAROLINE MD-TALBOT MD-
139 PM EDT SAT MAY 11 2013

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF TALBOT AND CAROLINE
COUNTIES...

AT 135 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM TO THE SOUTH OF OXFORD AND TRAPPE...MOVING
NORTHEAST AT 30 MPH. THE THUNDERSTORM WILL BE NEAR WINDYHILL AROUND
200 PM...AGNER AROUND 215 PM...AND SMITHVILLE AROUND 230 PM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM AND IT WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL POOR DRAINAGE AREAS.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE.

OCCASIONAL CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS. MOVE
INDOORS WHEN A THUNDERSTORM APPROACHES.

LAT...LON 3857 7605 3860 7608 3859 7612 3864 7618
      3866 7617 3867 7621 3894 7573 3865 7571
      3868 7576 3867 7579 3870 7583 3869 7589
      3866 7595 3860 7598

IOVINO
Special weather statement, May 11, 1:24 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
224 PM EDT SAT MAY 11 2013

NJZ009-PAZ105-111900-
HUNTERDON NJ-UPPER BUCKS PA-
224 PM EDT SAT MAY 11 2013

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF BUCKS AND HUNTERDON
COUNTIES...

AT 220 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM BETWEEN QUAKERTOWN AND OTTSVILLE IN UPPER BUCKS
COUNTY. IT WAS MOVING NORTHEAST AT 45 MPH. THE THUNDERSTORM WILL BE
NEAR OTTSVILLE AROUND 230 PM...CLINTON AROUND 245 PM...AND LEBANON
AND WHITE HOUSE STATION AROUND 300 PM.

VERY HEAVY RAINFALL WILL OCCUR OVER AREAS THAT HAVE ALREADY RECEIVED
HEAVY RAIN. BE ALERT FOR THE POSSIBILITY OF LOCALIZED FLOODING.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. DO
NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS. MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

LAT...LON 4051 7477 4051 7479 4045 7476 4040 7495
      4041 7504 4037 7510 4033 7526 4048 7539
      4075 7485 4074 7483 4074 7477 4058 7472

IOVINO
Special weather statement, May 11, 1:44 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
244 PM EDT SAT MAY 11 2013

DEZ002-MDZ015-019-020-111945-
CAROLINE MD-KENT DE-QUEEN ANNE'S MD-TALBOT MD-
244 PM EDT SAT MAY 11 2013

...STRONG THUNDERSTORMS WILL AFFECT CAROLINE...KENT...QUEEN
ANNE'S...SUSSEX AND TALBOT COUNTIES...

AT 238 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS...MOVING NORTHEAST AT 40 MPH.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL POOR DRAINAGE AND LOW LYING AREAS.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

LAT...LON 3899 7634 3898 7620 3905 7620 3934 7551
      3895 7532 3883 7572 3880 7572 3863 7616
      3873 7626 3871 7633 3878 7636 3887 7625
      3881 7621 3883 7620 3894 7624 3890 7624
      3893 7628 3889 7627 3891 7632 3884 7639

MEOLA
Special weather statement, May 11, 1:49 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
249 PM EDT SAT MAY 11 2013

NJZ008>010-012-111930-
HUNTERDON NJ-MIDDLESEX NJ-MORRIS NJ-SOMERSET NJ-
249 PM EDT SAT MAY 11 2013

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF HUNTERDON...
MIDDLESEX...MORRIS AND SOMERSET COUNTIES...

AT 245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FLEMINGTON...MOVING EAST AT 35 MPH. THE
THUNDERSTORM WILL BE NEAR FLAGTOWN AROUND 300 PM...SOMERVILLE AND
RARITAN AROUND 315 PM...WATCHUNG AND SOUTH PLAINFIELD AROUND 330 PM.

VERY HEAVY RAINFALL WILL OCCUR OVER AREAS THAT HAVE ALREADY RECEIVED
HEAVY RAIN. BE ALERT FOR THE POSSIBILITY OF LOCALIZED FLOODING.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. DO
NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS. MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

LAT...LON 4047 7437 4039 7497 4041 7500 4055 7508
      4075 7440 4072 7439 4067 7445 4067 7440
      4066 7440 4062 7442 4060 7444 4060 7438

IOVINO
Special weather statement, May 11, 2:07 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
307 PM EDT SAT MAY 11 2013

PAZ103>106-111945-
EASTERN MONTGOMERY PA-LOWER BUCKS PA-UPPER BUCKS PA-
WESTERN MONTGOMERY PA-
307 PM EDT SAT MAY 11 2013

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF BUCKS AND MONTGOMERY
COUNTIES...

AT 305 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR NORTH WALES...MOVING NORTHEAST AT 30 MPH.
THE THUNDERSTORM WILL BE NEAR MONTGOMERYVILLE AND BRITTANY
FARMS-HIGHLANDS AROUND 315 PM...DOYLESTOWN AND ROBESONIA AROUND 330
PM...AND NEW HOPE AROUND 345 PM.

VERY HEAVY RAINFALL WILL OCCUR OVER AREAS THAT HAVE ALREADY RECEIVED
HEAVY RAIN. BE ALERT FOR THE POSSIBILITY OF LOCALIZED FLOODING.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. DO
NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS. MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

LAT...LON 4022 7478 4010 7532 4026 7542 4042 7505
      4040 7503 4040 7498 4038 7495 4034 7495
      4029 7486 4026 7485

IOVINO

The radar

The Philadelphia radar (KDIX), 82 km away, was scanning. The volume nearest the first event began at 19:10 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Somerset

When
May 11, 2:10 PM EST
Where
Somerset County, 0.67 mi SW of Lyons
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.673, -74.559

A severe thunderstorm knocked down a couple of trees in Bernards Township.

Thunderstorm Wind, Morris

When
May 11, 2:15 PM EST
Where
Morris County, 0.92 mi SW of New Vernon
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.740, -74.511

A severe thunderstorm knocked down a couple of trees in Harding Township.

Thunderstorm Wind, Somerset

When
May 11, 2:20 PM EST
Where
Somerset County, Watchung
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.630, -74.480

A severe thunderstorm also knocked down a couple of trees in Watchung.

Thunderstorm Wind, Gloucester

When
May 11, 2:55 PM EST
Where
Gloucester County, 1.74 mi SE of Star Cross
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.630, -75.000

A severe thunderstorm knocked down a couple of trees in Franklin Township.

Lightning, Atlantic

When
May 11, 3:45 PM EST
Where
Atlantic County, 1.69 mi ESE of Cardiff
Property damage
$1,000
Reported by
Newspaper
Coordinates
39.411, -74.570

Lightning from a line of thunderstorms caused about 600 homes and businesses to lose power in Atlantic County with a few dozen additional outages in Cape May and Cumberland Counties. Traffic lights were out along the Black Horse Pike (U.S. Routes 40 and 322) in Egg Harbor Township.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2013Every state in 2013This day in weather historyWarnings in New Jersey, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 449768, 449769, 449770, 449771, 449772.